×

Stability and convergence of an effective finite element method for multiterm fractional partial differential equations. (English) Zbl 1275.65055

Summary: A finite element method (FEM) for multiterm fractional partial differential equations (MT-FPDEs) is studied for obtaining a numerical solution effectively. The weak formulation for MT-FPDEs and the existence and uniqueness of the weak solutions are obtained by the well-known Lax-Milgram theorem. The Diethelm fractional backward difference method (DFBDM), based on quadrature for the time discretization, and FEM for the spatial discretization are applied to MT-FPDEs. The stability and convergence for numerical methods are discussed. The numerical examples are given to match well with the main conclusions.

MSC:

65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35R11 Fractional partial differential equations
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Li, C.; Zhao, Z.; Chen, Y., Numerical approximation and error estimates of a time fractional order diffusion equation, Proceedings of the ASME International Design Engineering Technical Conference and Computers and Information in Engineering Conference (IDETC/CIE ’09)
[2] Jiang, Y.; Ma, J., High-order finite element methods for time-fractional partial differential equations, Journal of Computational and Applied Mathematics, 235, 11, 3285-3290 (2011) · Zbl 1216.65130 · doi:10.1016/j.cam.2011.01.011
[3] Li, X. J.; Xu, C. J., Existence and uniqueness of the weak solution of the space-time fractional diffusion equation and a spectral method approximation, Communications in Computational Physics, 8, 5, 1016-1051 (2010) · Zbl 1364.35424 · doi:10.4208/cicp.020709.221209a
[4] Diethelm, K.; Ford, N. J., Numerical solution of the Bagley-Torvik equation, Numerical Mathematics, 42, 3, 490-507 (2002) · Zbl 1035.65067
[5] Diethelm, K.; Ford, N. J., Multi-order fractional differential equations and their numerical solution, Applied Mathematics and Computation, 154, 3, 621-640 (2004) · Zbl 1060.65070 · doi:10.1016/S0096-3003(03)00739-2
[6] Daftardar-Gejji, V.; Bhalekar, S., Boundary value problems for multi-term fractional differential equations, Journal of Mathematical Analysis and Applications, 345, 2, 754-765 (2008) · Zbl 1151.26004 · doi:10.1016/j.jmaa.2008.04.065
[7] Jiang, H.; Liu, F.; Turner, I.; Burrage, K., Analytical solutions for the multi-term time-space Caputo-Riesz fractional advection-diffusion equations on a finite domain, Journal of Mathematical Analysis and Applications, 389, 2, 1117-1127 (2012) · Zbl 1234.35300 · doi:10.1016/j.jmaa.2011.12.055
[8] Liu, F.; Meerschaert, M. M.; McGough, R. J.; Zhuang, P.; Liu, Q., Numerical methods for solving the multi-term time-fractional wave-diffusion equation, Fractional Calculus and Applied Analysis, 16, 1, 9-25 (2013) · Zbl 1312.65138 · doi:10.2478/s13540-013-0002-2
[9] Psihoyios, G.; Simos, T. E., Trigonometrically fitted predictor-corrector methods for IVPs with oscillating solutions, Journal of Computational and Applied Mathematics, 158, 1, 135-144 (2003) · Zbl 1027.65095 · doi:10.1016/S0377-0427(03)00481-3
[10] Simos, T. E.; Famelis, I. T.; Tsitouras, C., Zero dissipative, explicit Numerov-type methods for second order IVPs with oscillating solutions, Numerical Algorithms, 34, 1, 27-40 (2003) · Zbl 1031.65080 · doi:10.1023/A:1026167824656
[11] Simos, T. E., Dissipative trigonometrically-fitted methods for linear second-order IVPs with oscillating solution, Applied Mathematics Letters, 17, 5, 601-607 (2004) · Zbl 1062.65075 · doi:10.1016/S0893-9659(04)90133-4
[12] Psihoyios, G.; Simos, T. E., A fourth algebraic order trigonometrically fitted predictor-corrector scheme for IVPs with oscillating solutions, Journal of Computational and Applied Mathematics, 175, 1, 137-147 (2005) · Zbl 1063.65060 · doi:10.1016/j.cam.2004.06.014
[13] Stavroyiannis, S.; Simos, T. E., Optimization as a function of the phase-lag order of nonlinear explicit two-step P.-stable method for linear periodic IVPs, Applied Numerical Mathematics, 59, 10, 2467-2474 (2009) · Zbl 1169.65324 · doi:10.1016/j.apnum.2009.05.004
[14] Panopoulos, G. A.; Simos, T. E., An optimized symmetric 8-Step semi-embedded predictor-corrector method for IVPs with oscillating solutions, Applied Mathematics & Information Sciences, 7, 1, 73-80 (2013)
[15] Konguetsof, A.; Simos, T. E., A generator of hybrid symmetric four-step methods for the numerical solution of the Schrödinger equation, Journal of Computational and Applied Mathematics, 158, 1, 93-106 (2003) · Zbl 1027.65094 · doi:10.1016/S0377-0427(03)00469-2
[16] Kalogiratou, Z.; Monovasilis, Th.; Simos, T. E., Symplectic integrators for the numerical solution of the Schrödinger equation, Journal of Computational and Applied Mathematics, 158, 1, 83-92 (2003) · Zbl 1027.65171 · doi:10.1016/S0377-0427(03)00478-3
[17] Sakas, D. P.; Simos, T. E., Multiderivative methods of eighth algebraic order with minimal phase-lag for the numerical solution of the radial Schrödinger equation, Journal of Computational and Applied Mathematics, 175, 1, 161-172 (2005) · Zbl 1063.65067 · doi:10.1016/j.cam.2004.06.013
[18] Simos, T. E., Exponentially and trigonometrically fitted methods for the solution of the Schrödinger equation, Acta Applicandae Mathematicae, 110, 3, 1331-1352 (2010) · Zbl 1192.65111 · doi:10.1007/s10440-009-9513-6
[19] Simos, T. E., Optimizing a hybrid two-step method for the numerical solution of the Schrödinger equation and related problems with respect to phase-lag, Journal of Applied Mathematics, 2012 (2012) · Zbl 1247.65096 · doi:10.1155/2012/420387
[20] Anastassi, Z. A.; Simos, T. E., A parametric symmetric linear four-step method for the efficient integration of the Schrödinger equation and related oscillatory problems, Journal of Computational and Applied Mathematics, 236, 16, 3880-3889 (2012) · Zbl 1246.65105 · doi:10.1016/j.cam.2012.03.016
[21] Tselios, K.; Simos, T. E., Runge-Kutta methods with minimal dispersion and dissipation for problems arising from computational acoustics, Journal of Computational and Applied Mathematics, 175, 1, 173-181 (2005) · Zbl 1063.65113 · doi:10.1016/j.cam.2004.06.012
[22] Anastassi, Z. A.; Simos, T. E., An optimized Runge-Kutta method for the solution of orbital problems, Journal of Computational and Applied Mathematics, 175, 1, 1-9 (2005) · Zbl 1063.65059 · doi:10.1016/j.cam.2004.06.004
[23] Papadopoulos, D. F.; Simos, T. E., A modified Runge-Kutta-Nyström method by using phase lag properties for the numerical solution of orbital problems, Applied Mathematics & Information Sciences, 7, 2, 433-437 (2013)
[24] Monovasilis, T.; Kalogiratou, Z.; Simos, T. E., Exponentially fitted symplectic Runge-Kutta-Nyström methods, Applied Mathematics & Information Sciences, 7, 1, 81-85 (2013) · Zbl 1347.65123
[25] Kalogiratou, Z.; Simos, T. E., Newton-Cotes formulae for long-time integration, Journal of Computational and Applied Mathematics, 158, 1, 75-82 (2003) · Zbl 1041.65104 · doi:10.1016/S0377-0427(03)00479-5
[26] Simos, T. E., Closed Newton-Cotes trigonometrically-fitted formulae of high order for long-time integration of orbital problems, Applied Mathematics Letters, 22, 10, 1616-1621 (2009) · Zbl 1171.65449 · doi:10.1016/j.aml.2009.04.008
[27] Simos, T. E., New stable closed Newton-Cotes trigonometrically fitted formulae for long-time integration, Abstract and Applied Analysis, 2012 (2012) · Zbl 1242.65026 · doi:10.1155/2012/182536
[28] Badr, A. A., Finite element method for linear multiterm fractional differential equations, Journal of Applied Mathematics, 2012 (2012) · Zbl 1264.65120 · doi:10.1155/2012/482890
[29] Ford, N. J.; Xiao, J.; Yan, Y., A finite element method for time fractional partial differential equations, Fractional Calculus and Applied Analysis, 14, 3, 454-474 (2011) · Zbl 1273.65142 · doi:10.2478/s13540-011-0028-2
[30] Podlubny, I., Fractional Differential Equations, 198 (1999), San Diego, Calif, USA: Academic Press, San Diego, Calif, USA · Zbl 0918.34010
[31] Samko, S. G.; Kilbas, A. A.; Marichev, O. I., Fractional Integrals and Derivatives: Theory and Applications (1993), Philadelphia, Pa, USA: Gordon and Breach Science, Philadelphia, Pa, USA · Zbl 0818.26003
[32] Li, X. J.; Xu, C. J., A space-time spectral method for the time fractional diffusion equation, SIAM Journal on Numerical Analysis, 47, 3, 2108-2131 (2009) · Zbl 1193.35243 · doi:10.1137/080718942
[33] Diethelm, K., An algorithm for the numerical solution of differential equations of fractional order, Electronic Transactions on Numerical Analysis, 5, 1, 1-6 (1997) · Zbl 0890.65071
[34] Diethelm, K., Generalized compound quadrature formulae for finite-part integrals, IMA Journal of Numerical Analysis, 17, 3, 479-493 (1997) · Zbl 0871.41021 · doi:10.1093/imanum/17.3.479
[35] Thomée, V., Galerkin Finite Element Methods for Parabolic Problems (2006), Berlin, Germany: Springer, Berlin, Germany · Zbl 1105.65102
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.